Colorado, 2008

Blizzard and Winter Storm in Colorado, March 2, 2008

March 2, 2008 · NWS BOU · 2 events in 2 counties and zones

A storm system brought heavy snow to portions of the Front Range Foothills; and localized blizzard conditions to areas along the Palmer Divide. In the foothills of Jefferson and Park Counties storm totals included: 16 inches at Genesee, 14 inches, 4 miles south of Evergreen; 13 inches, 3 miles southeast of Pinecliffe; 12 inches, 5 miles west-southwest of Conifer; 10 inches at Evergreen and 5…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to portions of the Front Range Foothills; and localized blizzard conditions to areas along the Palmer Divide. In the foothills of Jefferson and Park Counties storm totals included: 16 inches at Genesee, 14 inches, 4 miles south of Evergreen; 13 inches, 3 miles southeast of Pinecliffe; 12 inches, 5 miles west-southwest of Conifer; 10 inches at Evergreen and 5 miles west of Littleton.

Along the Palmer Divide, south and southeast of Denver, gusty northerly winds and snow caused localized blizzards. Storm totals included: 7 inches, 2 miles east of Castle Rock, 6 inches, 4 miles east of Parker and 2 miles northwest of Elizabeth, and 5 inches near Castle Pines. Winds gusts from 25 to 35 mph stirred up snow drifts from 1 to 3 feet in depth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 2, 4:30 AM MST, 30 minutes earlier.

Area forecast discussion, Mar 2, 4:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MST SUN MAR 2 2008

SHORT TERM...UPPER LEVEL ENERGY WITH DEEP TROUGH TO OUR WEST AND STG
COLD FRONT TO OUR NORTH PROGGED TO COME TOGETHER OVER NERN/E-CNTRL
COLORADO LATER THIS MORNING. STRONG N-NELY WINDS BEGINNING TO KICK
IN ACROSS THE FCST AREA WITH LIGHT TO MODERATE SNOWFALL OCCURRING IN
THE HIGH COUNTRY. MODELS SHOW LOW/MID-LVL WINDS CRANKING UP ON THE
PLAINS THRU THE MORNING WITH GUSTS IN THE 40-50 MPH RANGE IN AREAS
EAST OF THE I-25 URBAN CORRIDOR. MAY SEE NEAR-BLIZZARD CNDTNS DVLP
IN THESE AREAS AFTER 17Z-18Z ONCE SNOW BEGINS ACCUMULATING. WINTER
STORM WARNING IN EFFECT FOR ZONES 36 AND 41 LOOKS GOOD...AGAIN IF
EXTENSIVE BLOWING/DRIFTING DVLPS...A BLIZZARD WARNING WILL BE
NECESSARY. SINCE SNOWFALL HAS YET TO DEVELOP ON THE PLAINS...HAVE
DELAYED THE START OF WINTER WEATHER HIGHLIGHTS ON THE PLAINS BY A
FEW HOURS. BY THIS EVENING...MODELS SHOW THE UPR TROUGH AND THE
30-60KT 700-500 NELY FLOW ON ITS BACKSIDE MOVING EAST OF THE AREA.
THEREFORE SHOULD SEE A QUICK DROP OFF IN SNOWFALL ACROSS THE AREA BY
MID TO LATE EVENING.

LONG TERM...CONSIDERABLE IMPROVEMENT IN WEATHER PICTURE FOR MONDAY
AS RIDGING ALOFT MOVES OVER STATE WITH A MODERATE N-NE...DRYING
FLOW. AS FLOW ALOFT BACKS MORE W-NW LATE MON NITE AND TUE...EXPECT
STRONGER DOWNSLOPE WINDS TO DEVELOP OVER THE FRONT RANGE. WILL BUMP
UP THE WINDS A BIT IN THIS PERIOD AS WINDS WILL GET CLOSE TO HIGH
WIND CRITERIA WITH GOOD SHEAR PROFILE...BUT HARD TO GET A HANDLE ON
THE STABILITY THIS FAR OUT. NEXT DISTURBANCE WILL BEGIN TO INCREASE
MSTR AGAIN INTO THE MTNS LATER TUESDAY AND CONTINUE ALL THE WAY THRU
THURSDAY WITH SEVERAL IMPULSES EMBEDDED IN THE NW FLOW. WILL KEEP
SLIGHT CHC POPS OVER LOWER ELEVATIONS AS HARD TO ASSES STRENGTH OF
THESE THIS FAR OUT. ONLY MINOR ADJUSTMENTS NEED THRU LONG TERM
TONIGHT. LOOKS DRIER AND WARMER AGAIN ON FRI-SAT TIME FRAME.

&&

.AVIATION...VFR CONDITIONS WILL BE REPLACED BY IFR CIGS AND VSBYS IN
SNOW AND BLOWING SNOW AFTER 16Z THIS MORNING AT DENVER AREA AIRPORTS.
CONDITIONS WILL IMPROVE AFTER 03Z THIS EVENING AS SNOWFALL DECREASES
AND WINDS SUBSIDE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING 8 AM
  THROUGH 8 PM SUNDAY FOR THE SOUTHERN FRONT RANGE FOOTHILLS...
  ERN DOUGLAS AND WRN ELBERT COUNTIES...ZONES 36 AND 41.
  SNOW AND BLOWING SNOW ADVISORY FOR THE NORTH CENTRAL MOUNTAINS
   UNTIL 8 PM SUNDAY...ZONES 31..33..AND 34.
  SNOW AND BLOWING SNOW ADVISORY 8 AM TO 8 PM SUNDAY FOR THE
  NORTHERN FRONT RANGE FOOTHILLS...PARK COUNTY...AREAS FROM
   BOULDER AND AKRON SOUTH...ZONES 35..37..40..45>47 AND 49.

&&

BAKER/ENTREKIN
Hazardous weather outlook, Mar 1, 11:01 AM MST, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MST SAT MAR 01 2008

COZ030>051-021300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MST SAT MAR 01 2008

...RED FLAG WARNING FOR THE SOUTHERN FRONT RANGE URBAN CORRIDOR AND
PALMER DIVIDE AREA UNTIL 6 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS...MUCH ABOVE NORMAL TEMPERATURES...AND VERY
LOW HUMIDITIES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS OVER
THE SOUTHERN FRONT RANGE URBAN CORRIDOR AND PALMER DIVIDE AREA THIS
AFTERNOON.  THIS INCLUDES AREAS FROM BOULDER AND DENVER SOUTH AND
EAST THROUGH CASTLE ROCK AND LIMON.

MEANWHILE...A SHARP COLD FRONT WILL ADVANCE TOWARD THE STATE LATER
TODAY AND MOVE ACROSS NORTHEAST COLORADO AFTER MIDNIGHT. SNOW WILL
DEVELOP IN THE MOUNTAINS THIS EVENING BEHIND THE COLD FRONT...AND
THEN SPREAD ACROSS THE PLAINS LATE TONIGHT INTO EARLY SUNDAY MORNING.

A PACIFIC STORM SYSTEM MOVING ACROSS THE CENTRAL ROCKIES AND UPSLOPE
FLOW BEHIND THE COLD FRONT WILL PRODUCE THE SNOWFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE THROUGH THE MORNING HOURS SUNDAY.  SEVERAL INCHES
OF ADDITIONAL SNOWFALL IS EXPECTED BEFORE THE SNOW TAPERS OFF DURING
THE AFTERNOON.  AT THIS TIME...STORM TOTAL SNOWFALL IS EXPECTED TO
BE IN THE 1 TO 3 INCH RANGE ACROSS THE FRONT RANGE METRO AREAS...
WITH 3 TO 6 INCHES ACROSS THE PALMER DIVIDE.  IN THE MOUNTAINS AND
FOOTHILLS...3 TO 8 INCHES OF SNOW IS EXPECTED. MEANWHILE...GENERALLY
1 INCH OR LESS OF SNOW IS EXPECTED ON THE EASTERN PLAINS OF COLORADO.

AFTER THIS STORM DEPARTS THE AREA...DRIER AND WARMER WEATHER WILL
RETURN FOR MONDAY AND TUESDAY.  THE NEXT STORM IS EXPECTED TO ARRIVE
WEDNESDAY...BUT IT APPEARS WEAKER THAN SUNDAY/S STORM AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/046

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 2, 5:00 AM MST to 7:30 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

A storm system brought heavy snow to portions of the Front Range Foothills. In the foothills of Jefferson and Park Counties storm totals included: 16 inches at Genesee, 14 inches, 4 miles south of Evergreen; 13 inches, 3 miles southeast of Pinecliffe; 12 inches, 5 miles west-southwest of Conifer; 10 inches at Evergreen and 5 miles west of Littleton.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 2, 1:00 PM MST to 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Along the Palmer Divide, gusty northerly winds and snow caused localized blizzards. Storm totals included: 7 inches, 2 miles east of Castle Rock, 6 inches, 4 miles east of Parker and 2 miles northwest of Elizabeth, and 5 inches near Castle Pines. Winds gusts from 25 to 35 mph stirred up snow drifts from 1 to 3 feet in depth.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87370, 87371.